Chances are that you have heard some buzz about immunotherapy. This type of cancer treatment trains the body’s own immune system to go after cancer cells. In recent years, researchers have been working to bring the benefits of immunotherapy to more people with different types of cancer.
Like other cancer treatments, immunotherapy can come with side effects. The most common of these are gastrointestinal (GI) issues and skin problems.
In an interview, David Faleck explains how people can get relief and what researchers are doing to better understand these issues. Dr. Faleck is a gastroenterologist at MSK who specializes in treating immunotherapy-related GI side effects.
What are some common GI-related side effects from immunotherapy, and why do they happen?
The most common issues that come up are diarrhea and other symptoms of colitis, which is inflammation of the large intestine. This can include stomach cramps and blood or mucus in the stool. Some people may have nausea and vomiting. All of these can lead to weight loss and fatigue. Symptoms can range from mild — one or two extra bowel movements a day — to severe. This is when people develop diarrhea, dehydration, weight loss, and stomach pain that can lead to hospitalization.
When we use immunotherapy to activate a person’s immune system, we are sending the immune system into overdrive. The goal is to unleash the immune system on the cancer in the body. This can work remarkably well, but the charged-up immune system doesn’t always attack just the tumor. At times, it also attacks organs in the body, causing a variety of side effects. The skin and GI tract are most commonly affected.
Are some people at a greater risk for developing GI side effects than others?
We suspect that people who have autoimmune problems — like rheumatoid arthritis or inflammatory bowel disease — or people who have had an organ or stem cell transplant may be at a greater risk. We generally tread lightly when considering any kind of immunotherapy for these people.
As far as whether some cancer types have a higher association with these side effects, we’re not sure yet. Some preliminary studies have been done, but more research is needed to draw firm conclusions.
How are the GI side effects of immunotherapy treated?
If symptoms are mild, we use over-the-counter medicines, such as loperamide (Imodium®) for diarrhea, along with changes to the diet. If symptoms continue or become more severe, we often start steroid therapy. We may use either a GI-specific steroid, such as budesonide (Entocort®), or a more potent steroid, such as prednisone. These drugs are very effective. They suppress the immune system and calm down some of the inflammation in the GI tract. They can cause side effects of their own, however. These include increased blood sugar, mood swings, and risk of infection. Infliximab (Remicade®, Renflexis®, Inflectra®), a drug given through an IV, is another very effective medication that we use to treat severe colitis.
For people having severe GI side effects, we consider putting the immunotherapy on hold or stopping it altogether. In one study done at MSK, 19% of patients discontinued their immunotherapy treatment because of an immune-related side effect. The majority of those were GI related. I tell patients that even though these side effects are frustrating, there is a hidden benefit: It shows that their immune system was successfully activated by the immunotherapy. Some studies suggest that this means they will benefit more overall from the treatment.
Recognizing and treating immunotherapy side effects as soon as they come up is essential. It highlights the importance of being cared for by a team with a lot of experience in prescribing and managing immunotherapy. MSK doctors are leaders in this area. We are really attuned to the full range of side effects and how to manage them. We all work together to provide relief so that people can get back to their lives.
What research is being done to better understand GI side effects?
We are very interested in gaining a deeper understanding of how and why immunotherapies cause colitis, as well as looking for predictive markers. In other words, is there a blood test that can predict who will have side effects from immunotherapy? This would allow us to intervene early or even try to prevent the symptoms altogether.
Another area we’re studying closely is the microbiome. This is the group of bacteria that live in the gut. It appears to have a very important role in determining who responds to immune therapy and who gets side effects.
We’re also looking for new management strategies. We know that steroids are effective for most people, but there is emerging data on newer medications that may have fewer side effects or work for people who don’t respond to steroids.
Finally, a new strategy that is particularly intriguing is fecal microbiota transplantation. A recent study showed that people who had severe GI side effects caused by immunotherapy and who weren’t helped with many different treatments had a pretty remarkable turnaround after an infusion of donor stool. We are currently planning a study to explore this further.
What advice would you give someone who is about to begin immunotherapy and is nervous about side effects?
Most importantly, be aware of any changes in your body or any new symptoms. Be in open communication with your care team. Unfortunately, we don’t yet have a way of preventing or predicting side effects, but as long as we know about them — the earlier, the better — we can help people and keep side effects from interfering with their lives as much as possible.